Infusion reactions, also known as acute infusion reactions or infusion-related reactions, are common adverse effects that can occur when a person receives medication intravenously.
Infusion reactions occur during or following an intravenous (IV) infusion, or IV therapy, which is medication administered by a doctor into a vein. Reactions can range from mild to potentially life threatening.
This article explores what infusion reactions are, symptoms, diagnosis, treatment, prevention, and management.
According to the
The severity of a reaction depends on the dose and other factors, such as the specific medication or health condition.
Research from 2018 classifies adverse reactions to treatment into several categories with letter designations:
- A: augmented pharmacological effects
- B: bizarre
- C: chronic effects
- D: delayed effects
- E: end of treatment effects
- F: failure of therapy
Classifications of infusion reactions
The research classifies infusion reactions under type B because they are:
- not dependent on dose
- often not related to the effects of the medication
- self-clearing at the end of treatment
Allergic and nonallergic reactions
The 2018 research further divides reactions into allergic and nonallergic subtypes. Allergic infusion reactions occur when the immune system overreacts. They can include severe reactions such as anaphylactic shock.
Nonallergic infusion reactions can include:
- pseudoallergic reactions, such as cytokine release syndrome
- idiosyncratic reactions, which are unpredictable, unrelated to the medication, and uncommon
- intolerances, such as a reaction to the medication
According to another 2018 study, most cases of infusion reactions are nonallergic types.
A person may develop a mild reaction or a potentially life threatening reaction that requires emergency medical treatment. Regardless of reaction type, an infusion reaction typically occurs within 30–120 minutes after infusion but may take anywhere from 24 hours to 1 week for symptoms to start.
Cancer treatments and reactions
According to a 2019 systematic literature review, about
Research from 2022 suggests that fewer than
Infusion reactions not related to cancer treatment
Infusion reactions may also occur with other IV infusions not related to cancer treatment.
A 2022 study examined the adverse events associated with iron infusions for the treatment of iron deficiencies. The study included over 12,000 people with iron deficiencies and found an incidence rate of about
Of those who experienced a reaction, only two people required an epinephrine (EpiPen) injection to treat a severe reaction. Otherwise, the majority of those who developed a reaction experienced only minor symptoms.
According to the
Symptoms associated with infusion reactions can include:
Most reactions are mild and cause flu-like symptoms, including:
In general, the faster the symptoms appear, the more likely a person is to develop a severe reaction.
People who receive immunotherapy are unlikely to have an infusion reaction. However, if one does occur, cytokine release is one of thepossible causes of the reaction. This can mimic symptoms of anaphylaxis but requires different treatment.
Other side effects of immunotherapy
Diagnosis requires healthcare professionals to recognize the signs and symptoms associated with infusion reactions.
Once home, a person should also monitor for possible symptoms associated with infusion reactions. If symptoms occur, a person should let a healthcare professional know as soon as possible or seek emergency services if symptoms become severe.
If a reaction occurs, a doctor or other healthcare professional will assess the symptoms to determine whether a person requires lifesaving treatments.
Anaphylaxis is highly likely when a person’s symptoms fulfill one of the following three sets of criteria:
- acute onset of an illness (within minutes to hours), which typically involves the skin or mucous membranes, including:
- swollen lips, tongue, or uvula
- and at least one of the following:
- a. respiratory issues, such as:
- b. low blood pressure or associated symptoms of end organ dysfunction, including:
- two or more of the following that occur immediately after exposure to an allergen (minutes to several hours):
- reduced blood pressure after exposure to a known allergen (minutes to several hours)
Doctors will test for urinary histamine metabolites, which they may find up to 24 hours after the onset of anaphylaxis. They will measure tryptase levels in blood samples 15 minutes to 3 hours after symptom onset.
However, anaphylaxis can also occur without elevated levels of certain chemicals. Generally, the recommendation is to begin treatment before these results come back.
Treatment may vary based on the type of infusion reaction a person experiences.
For mild reactions, a person may not require any treatment, though healthcare professionals may pause or slow the rate of the infusion into the body.
Moderate to severe reactions may respond to different medications and treatments. They can include:
- epinephrine for severe, potentially life threatening reactions
- fluid resuscitation, which is a rapid infusion of saline followed by a slower drip
- atropine for bradycardia (slow heart rate)
- vasopressors, which help increase blood pressure
For the treatment of nonallergic reactions, healthcare professionals will typically stop the infusion, treat a person’s symptoms, and resume the infusion at half the previous rate once the symptoms go away.
Healthcare professionals will discuss medical history, including past reactions to infusions, with the person. Though experts
They may ask if a person took certain medications before the infusion, sometimes called premedications. Taking these may help with preventing infusion reactions. Examples include corticosteroids and antihistamines.
If symptoms occur during an infusion, healthcare professionals should recognize them. They will likely stop the infusion if they suspect a reaction is occurring.
Once the healthcare professional has addressed a person’s symptoms, they can help determine whether treatment should stop or whether they can continue with the infusion.
Infusion reactions can range from mild to life threatening. They may be allergic or nonallergic reactions. Moderate to severe symptoms typically require treatment such as symptom management and, in some cases, lifesaving therapy.
Healthcare professionals cannot predict whether a person will develop an infusion reaction. They should discuss medical history with the person and watch for signs of a severe reaction developing. People should contact a doctor if any unusual symptoms occur following an infusion.